NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 17, 2014
Too much novocaine resulted in face change?
Is it possible to have undergone a root canal and after recieving about 8 shots of novacaine in the same spot that the novacaine could leave a lasting affect on the muscle in that area? I had a root canal done about 4 months ago and told the dentist I couild still feel the pain thinking he`d only give me one more shot he proceeded to inject me 5 more times. I thought it was unusual but was not surprised considering the past history I had with this dentist and his personality, he`s a little quacky but because he`s cheap and I had to pay out of pocket I risked it and went to him to get the procudure done. Well, 2 months after the root canal I noticed a significant change on the right side of my face where the shots were all given, almost like that side of my face was slipping and very flat and completely uneven almost hard to smile on that side also. I have no clue if its because of an extraction done on that same side about a year or maybe because of not chewing on that side due to the tempoary filling I still have from the root canal, but my face did not change until a month or 2 after the root canal. Since noticing the extreme difference I have been performing facial excerises to try and tone the muscle on that side but with no avail it still stays uneven. I have no pain on that side and the area is not numb but the differnce between the left and right side of my face is like night and day. Could this be the result of the overuse if novacaine this dentist gave me?. Have you ever heard of a case where the nerves or muscles in someones face were damaged because of something like this?
There is a theoretical, but extremely unlikely, possibility of nerve damage to the facial nerve. It controls the muscles of facial expression, rather than the Trigeminal nerve, which controls jaw muscle function and sensation to the jaw, at least for injections for the lower jaw.
It is also possible that you have a Bell's Palsy, which is a weakness of the facial muscles: the cause of which may be unrelated to dental treatment.
You are right that chewing on one side for a long time can decrease muscle bulk on the "cheek" muscle particularly. I think you will need to seek consultation as this is a very difficult question to answer without physical examination. Then, a proper diagnosis can be made.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University